Alert archive / Iowa / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 263, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2000, 11:16 PM CDT for Cherokee County, Iowa. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 16, 2000, 11:16 PM CDT (04:16 UTC)
- Expired
- Aug 16, 2000, 11:35 PM CDT
- In force
- 19 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties
County Cherokee County, IA
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 16, 8:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 00:00Z, 4.3 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2708 J/kg
- Mixed-layer CIN
- -88 J/kg
- Mixed-layer LCL
- 1961 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 213 m²/s²
- 0-3 km storm-relative helicity
- 406 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 11.5
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 170417 SVRFSD IAC035-170430- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1116 PM CDT WED AUG 16 2000 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... EASTERN CHEROKEE COUNTY IN NORTHWEST IOWA * UNTIL 1135 PM CDT * THE SEVERE THUNDERSTORM WILL BE NEAR... AURELIA AROUND 1125 PM CDT * AT 1116 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES SOUTH OF CHEROKEE...OR ABOUT 19 MILES WEST OF STORM LAKE...MOVING EAST AT 40 MPH. THIS EXTENDS THE PREVIOUS WARNING FOR EASTERN PARTS OF CHEROKEE COUNTY. THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 9:55 PM CDT, 1 hour 21 minutes earlier.
Area forecast discussion, Aug 16, 9:55 PM CDT, 1 hour 21 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 955 PM CDT WED AUG 16 2000 MCS DVLPG ESE THRU SERN THIRD CWA TNGT AS SHORT WV TRIES TO CRASH RDG. NNELY FLW OF COOLER AND MORE STABLE AIR OVERTAKING REMAINDER OF CWA TNGT WITH AREAS OF LOW CLDS...BUT NO PRECIP EXPCD. SVR TSTMS STILL A PSBLTY IN FAR SERN PART OF CWA AS PER WATCH. PLEASANT WX EXPCD UNTIL NEXT RIDGE RIDER TAPS INTO GULF MOISTURE BY SAT. .FSD...NONE RYRHOLM
In the hours before
Special weather statement, Aug 16, 7:54 PM CDT, 3 hours 22 minutes before
SDZ050-057>060-063>065-068-170200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 754 PM CDT WED AUG 16 2000 ...TORNADO WATCH NUMBER 690 CANCELLED WEST OF THE JAMES VALLEY... TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR AREAS IN THE JAMES VALLEY AND WESTWARD...AS THE MAIN LINE OF STORMS HAS CLEARED THE AREA AND MOVED EAST. THE TORNADO WATCH REMAINS IN EFFECT FOR THE FOLLOWING COUNTIES UNTIL 10 PM CDT...MCCOOK...MINNEHAHA...TURNER...LINCOLN...YANKTON... CLAY...UNION...DIXON...AND DAKOTA.
Special weather statement, Aug 16, 8:58 PM CDT, 2 hours 18 minutes before
NEZ013-014-SDZ061-062-066-067-069>071-170230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 858 PM CDT WED AUG 16 2000 ...REMAINDER OF TORNADO WATCH NUMBER 690 CANCELLED IN SOUTH DAKOTA... TORNADO WATCH NUMBER 690 HAS BEEN CANCELLED FOR MCCOOK... MINNEHAHA...TURNER...LINCOLN...YANKTON...CLAY AND UNION COUNTIES. A FEW THUNDERSTORMS REMAIN ACTIVE ACROSS NORTHEAST NEBRASKA...AND THE TORNADO WATCH WILL BE CONTINUED FOR DAKOTA AND DIXON COUNTIES.
Local storm report, Aug 16, 9:00 PM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
900 PM CDT WED AUG 16 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0626 PM SPRINGFIELD SD 60 MPH TSTM GUST
08/16/00 BON HOMME REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0647 PM 5 S LESTERVILLE SD 60 MPH TSTM GUST
08/16/00 YANKTON REPORTED BY EMERGENCY
MANAGEMENT.
0647 PM TABOR SD WIND DAMAGE
08/16/00 BON HOMME REPORTED BY EMERGENCY
MANAGEMENT. TREES DOWN.
0652 PM YANKTON SD 70 MPH TSTM GUST
08/16/00 YANKTON REPORTED BY LAW
ENFORCEMENT OFFICIeAL.
0713 PM GAYVILLE SD 60 MPH TSTM GUST
08/16/00 YANKTON REPORTED BY STORM
SPOTTER.Special weather statement, Aug 16, 9:36 PM CDT, 1 hour 40 minutes before
IAZ001>003-012>014-020>022-031-032-170300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 936 PM CDT WED AUG 16 2000 ...FAR NORTHWEST IOWA CLEARED FROM SEVERE THUNDERSTORM WATCH... SEVERE THUNDERSTORM WATCH NUMBER 691 HAS BEEN CLEARED FROM LYON AND SIOUX COUNTIES. A LINE OF STRONG TO SEVERE STORMS CONTINUES TO PROGRESS EAST THROUGH THE REMAINDER OF NORTHWEST IOWA...AND THE WATCH REMAINS IN EFFECT FOR OSCEOLA...DIC_KINSON... CLAY...O'BRIEN...PLYMOUTH...CHEROKEE...BUENA VISTA...WOODBURY AND IDA COUNTIES UNTIL 1 AM CDT.
Special weather statement, Aug 16, 10:00 PM CDT, 1 hour 16 minutes before
NEZ013-014-170315- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 1000 PM CDT WED AUG 16 2000 ...TORNADO WATCH EXPIRES FOR FAR NORTHEAST NEBRASKA... TORNADO WATCH NUMBER 690 HAS EXPIRED FOR EXTREME NORTHEAST NEBRASKA. SCATTERED THUNDERSTORMS WILL CONTINUE THROUGH SHORTLY AFTER MIDNIGHT.
Local storm report, Aug 16, 10:16 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1016 PM CDT WED AUG 16 2000
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM 3 NE REMSEN IA .75 INCH HAIL
08/16/00 PLYMOUTH REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 8:56 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Plymouth | 34 min |
| Aug 16, 9:15 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee, Clay, O'Brien | 30 min |
| Aug 16, 9:25 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 35 min |
| Aug 16, 9:44 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee | 31 min |
| Aug 16, 10:38 PM CDT | Severe Thunderstorm Warning | FSD | Cherokee | 37 min |
| Aug 16, 11:07 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista | 23 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.